Depression and anxiety | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Depression and anxiety

Discussion in 'Not Diagnosed Yet?' started by Tired, Jul 15, 2016.

  1. Tired

    Tired Member

    I've been dealing with depression and anxiety for the past couple of years. However, over the past nine months that I've been receiving treatment for my arthritis, it seems like my depression and anxiety has gotten much worse. My arthritis has been progressively getting worse as well. Things have just kind of went downhill, overall. I can't find any work (that I can actually do) and my insurance will be running out soon. Neither of those things make my situation any better.

    I know that depression and anxiety can frequently occur with chronic physical illness, but can it be a symptom of SLE or another autoimmune condition? Or does it just appear along side it? (I hope I'm making sense here. I've had a bad case of fibro fog lately.)

    Also, does anybody have any tips for talking about it with my doctor? I was on Cymbalta a while back (for sciatica and low back pain) but it just seemed to make it worse - I would cry at the drop of a hat, while on it. I'm starting to think that talking to a therapist or counselor would help more than anything.
     
  2. lazylegs

    lazylegs Moderator

    Hi,

    Depression is listed as an actual symptom of Lupus. It can also be separate from Lupus. It would be for your doctor to decide. No matter what the cause since you are struggling maybe it would be advisable to see a therapist. They would be able to give you some pointers on dealing with your brain fog also.

    Crying at the drop of the hat could be due to illness itself, depression or a side effect from your medication. I know when I am flaring I get rather teary and am highly sensitive. Once I am over the worst of it I am back to normal. You would have to look closely at your situation to decide the cause.

    I recommend being upfront with your doctor. Let him know the things you have tried are not working. Describe the things you can no longer do such as lifting overhead, opening jars, or drying your hair. Ask since the present treatment isn't enough do you need a change in medication, an increase in dosage or an additional medication to get you over the hump. Emphasize wanting to get back to work. Hopefully you doctor will work with you.

    Take care,
    Lazylegs
     
    wolf1 likes this.
  3. debatat

    debatat Moderator

    Lazylegs has given you good advice. I just wanted to add that with the problems you are describing and the pain it would be enough to make anyone feel low and anxious. Constant pain and not being able to do the things you enjoy, that define you as a person can make you sad. It has been likened to grieving for the person we were before lupus. However once things are under control and we feel better it lifts, and life finds a balance once again.

    I hope you are able to get some relief soon.
     
  4. Tired

    Tired Member

    Thank you for taking the time to give me some advice on this. I have an upcoming appointment with my rheumy and my endo. I have a feeling that in addition to medication changes for my arthritis, my Synthroid needs to be increased. My hair has returned to being dry, and I've been really, really tired. I've been sleeping a lot more than usual, too. I just haven't felt this down in such a long time (due to having relatively good control of my thyroid hormone levels) that it's kind of a shock to my system, if that's what it happens to be. Hopefully, things will return to a semi-normal level soon.
     
  5. Tired

    Tired Member

    I thought I would update on how things have been going. I told my rheumy about how I've been feeling. She increased my Plaqenil dosage. My anxiety and depression came back down to the normal/usual levels. It sounds like my heightened emotions must have been related to constantly flaring.

    I've been feeling well enough since the increase in medication to consider going back to work. I consider that a win. :)
     
    wolf1, Eileen T and x_claire_x like this.
  6. debatat

    debatat Moderator

    That is so good to hear that things are going well. I am so pleased that things improved for you, long may it continue.
     
    Tired likes this.

Share This Page